Ohio, 2003

Flood in Ohio, March 9 to 19, 2003

March 9 to 19, 2003 · NWS PBZ · 1 event in 1 county or zone

8 ft at 6 PM on 11th. 3 ft at 12:00 AM the morning of the 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The Muskingum River at Coshocton first rose above flood stage, 13 ft, 5:15 PM on 9th; it crested at 13.8 ft at 6 PM on 11th. The river rose again above flood stage (13 ft) at 10 PM on 13th; it crested at 14.3 ft at 12:00 AM the morning of the 16th. The river finally fell below flood stage by 5 AM on 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 9, 2:15 PM EST, 3 hours earlier.

Area forecast discussion, Mar 9, 2:15 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EST SUN MAR 9 2003

REGARDING THE UPPER LEVEL FLOW PATTERN...LATEST GFS LONG TERM SOLUTION
FAIRLY SIMILAR TO PREVIOUS RUNS...WITH THE CURRENT PACIFIC COAST LONG
WAVE RIDGE IN THE NORTHERN JET STREAM...MOVING TO THE MIDWEST BY THE
COMING WEEKEND. THEN NEXT WEEK...A TROUGH IN THE SOUTHERN JET
STREAM...MOVES FROM THE CALIFORNIA COAST TO THE MISSISSIPPI VALLEY BY
THE WEEKEND OF MARCH 21-23.

THIS SCENARIO KEEPS THE UPPER OHIO VALLEY UNDER DRY NORTHWEST FLOW INTO
EARLY NEXT WEEK...SO ANY FRONTAL PASSAGES WILL GIVE LIGHT
PRECIPITATION. AS THE RIDGE GETS CLOSER...TEMPERATURES
WILL MODERATE TO SEASONABLE LEVELS BY THE WEEKEND. NEXT WEEKS TROUGH
MOVEMENT WILL LEAD TO A WETTER SPLIT FLOW SCENARIO BY THE WEEKEND OF
MARCH 21-23.

IN THE SHORT-TERM...THE GFS SHOWS WEAK FRONTAL PASSAGES TUESDAY
NIGHT...THURSDAY...AND FRIDAY NIGHT. PER GFS SOUNDINGS...PRECIPITATION
TYPE WILL BE MAINLY RAIN SHOWERS...BUT THERE CAN BE FLURRIES EITHER AT
THE START OR THE END OF EACH PRECIPITATION PERIOD.

FOR TEMPERATURES...WENT WITH A BLEND OF ETA, NGM, AND GFS(AVN) MOS FOR
DAYS 1-2...THEN CLOSE TO GFS(MRF) ENSEMBLE MEAN VALUES FOR DAYS 4-7.
...GIORDANO

.PBZ...
MD...NONE
OH...NONE
PA...NONE
WV...NONE.
Hazardous weather outlook, Mar 9, 5:03 AM EST, 12 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 AM EST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 9, 1:17 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EST SUN MAR 9 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    UPPER BURRELL             PA   WIND DAMAGE
03/08/03   WESTMORELAND                   NUMEROUS TREES DOWN ALONG
                                          OAKLAKE RD. (LAW ENF)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Coshocton

When
March 9, 5:15 PM EST to March 19, 5:00 AM EST
Where
Coshocton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342758.